Wyoming, 2017

Winter Storm in Wyoming, April 26 to 29, 2017

April 26 to 29, 2017 · NWS RIW · 12 events in 12 counties and zones

An area of cold low pressure moved in from the Pacific Northwest and then strengthened as it moved East of the Continental Divide. The system had ample moisture and brought heavy snow to many areas.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of cold low pressure moved in from the Pacific Northwest and then strengthened as it moved East of the Continental Divide. The system had ample moisture and brought heavy snow to many areas. The heaviest snow fell along the East Slopes of the Wind River Range where several areas had over 2 feet with the highest amount of 33 inches at the Townsend Creek SNOTEL. Over a foot of snow also fell across portions of the Bighorn Range, Salt and Wyoming Mountains, Absarokas and Tetons. Across the lower elevations, the highest amounts where around the Riverton and Lander areas where 5 to 10 inches of snow fell, depending on elevation. Between 6 to 12 inches of snow also fell across portions of Johnson County as well as the Jackson Valley. However, effects were much less across the lower elevations. With the high late April sun angle, most major roads in the lower elevations remained largely wet through much of the event. An exception was around Beaver Rim where US 287 was shut down during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 26, 1:21 AM MST, 12 hours 39 minutes earlier.

Area forecast discussion, Apr 26, 1:21 AM MST, 12 hours 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
221 AM MDT Wed Apr 26 2017

.SHORT TERM...Wednesday through Friday night

We are currently in a relative lull across the area as the low that
brought the heavy snow to portions of the area moved away to the
east. There are still a few showers out there at this time, but
nothing of consequence.

However, this looks to change as yet another Pacific front and
trough approach the area. Another period of snow will break out in
the western mountains this afternoon. This system does look
somewhat warm at the onset, so valleys look to be largely rain
during the day. However, colder air will move in tonight and and
drop the snow levels to the valley floors. As of now, the winter
weather advisories will ride as is. An area like the Wind River
Mountains will likely have to wait until later tonight or even
Thursday for any decent snow so we held off on any advisories there.
At this time, the best snow would fall tonight into early tomorrow
morning as the trough axis and some left front quadrant jet dynamics
enhance lift a bit.

Meanwhile, East of the Divide look for a drier and somewhat milder
day. There will still be a few showers around from time to time and
even a thunderstorm, but most areas will be rain free most of the
time. The steadier precipitation will likely get kicked across the
mountains but most of this would hold off until after midnight. The
best chance of this would be across northern Wyoming some could fall
as snow. The day shift may have to evaluate for winter weather
advisories, especially in the Bighorn range.

Steadier precipitaion will shift into central Wyoming Thursday as
flow turns northward and more upslope as low pressure moves to the
East. Some of this will likely fall as snow with 700 millibar
temperatures falling to minus 7 to minus 8. However, accumulations
may be tricky as much of the snow would fall during the day and we
will be fighting the almost May sun angle. It could be a situation
where grassy surfaces have a few inches and the roads are only wet.
There could also be some heavier bands that set up but these are
impossible to pinpoint this far out. Meanwhile, the west should see
a gradual drop in the coverage of showers although a few will
persist through the Thursday and into Thursday night. There will, of
course, be a better chance for snow to accumulate at night. And the
models have trended toward the best snow to be further east, across
Natrona and Johnson Counties so this will have to be watched as
well. Needless to say, it will be a cloudy, chilly and cruddy day
with high temperatures continuing well below normal.

The unsettled and cool weather will likely stick around in Friday as
well. Again, the models keep the best QPF in eastern portions of the
area. However, there are some differences. The GFS throws more
moisture back into central Wyoming during the day while the NAM is
not as bullish. We should continue to have good north to
northeasterly upslope flow also. We split the middle at this point.
And again, it is cold enough for snow in most areas, even colder at
700 millibars with temperatures as low as minus 10. Although, once
again, the sun angle may keep roads mainly wet during the day. The
system should finally loosen it's grip on Friday night as it moves
away and a transitory high pressure area moves across the state.

.LONG TERM...(Saturday through Wednesday)

Medium range period begins with most of the guidance showing a
positively tilted upper trough/low near the 4-corners region. Most
of steady/significant pcpn that may fall with this storm system will
be already over by the start of this period. However, it will remain
cold and unsettled with another weak e-se movg shortwave on Saturday
to aid in increasing afternoon snow showers over and near the
mountains, especially wrn half, spreading east by the evening hours.
Northwest flow will dominate early next week before we finally get
some warm ridging developing for the second half of next week. Euro
is further north with these sewd moving shortwaves early next week
than the GFS and GEM. Big picture still supports more of the GFS/GEM
so will lean that way. Next shortwave on Sunday will produce a good
chance of mountain snow showers and foothill rain showers in the
west Sunday afternoon with a few showers spreading east Sunday
night, more numerous in the far north (especially the Bighorns). The
biggest difference between the Euro and GFS is with the digging
shortwave Monday night and Tuesday. The GFS/GEM actually close this
system off over swrn Wyoming on Tuesday with snow likely starting in
the west and north later Monday into Monday night and then shifting
into central Wyoming later Monday night into Tuesday. Cold and
unsettled into Tuesday night before improving conds begin on
Wednesday. The Euro has trended further sw with this shortwave but
it is much weaker than the GFS and GEM. If the GFS/GEM idea is
right, temps will be way too warm east of the divide as many areas
at least above 5K would likely be snow/snow showers on Tuesday (not
50 degrees). Wednesday will will be mostly dry but with a cold
start. However by the end of day Wednesday, it should rise into the
50s east of the divide for most areas (even if its lower 50s).
Warmer weather is in store just beyond this period for at least a
couple days.

&&

.AVIATION...12Z ISSUANCE

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

The next Pacific storm system will begin to spread scattered rain
and snow showers into the western Wyoming 12z-18z Wednesday with
areas of MVFR ceilings and increasing mountain obscurations.  Valley
rain and mountain snow showers will become more numerous Wednesday
afternoon with a few thunderstorms possible. Snow levels will lower
to near valley floors Wednesday evening as showers reach peak
coverage with MVFR conditions becoming widespread, areas of IFR
conditions also pushing into vicinity KRKS by 02z Thursday. These
conditions will persist across the area through 12z Thursday.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will prevail through Wednesday evening.  Widely
scattered rain and snow showers will move off the Absaroka range
into vicinity KCOD-KWRL through 15z Wednesday before moving further
east and dissipating.  The next Pacific system and associated cold
front will spread scattered showers and isolated thunderstorms off
the mountains into central Wyoming late Wednesday afternoon and
evening. Rain and snow showers will become more numerous along with
widespread MVFR/local IFR conditions vicinity and north of a KRIW-
KCPR line 03z-12z Thursday.
&&

.FIRE WEATHER...

A cool and wet pattern looks to persist for much of the week. Today
looks to have a bit of a lull but showers will still be possible for
many areas. The next front will move into the west and spread more
rain and snow for areas West of the Divide this afternoon and
evening. A few thunderstorms may fire East of the Divide this
afternoon and evening with a gusty wind developing across the
southwestern wind corridor. Mixing and smoke dispersal will range
from poor to fair across the north and west to very good in the
southeast. Steadier precipitation will spread East of the Divide
tonight with cool and damp weather expected from Thursday through
Friday.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to noon MDT Thursday for
WYZ001-002-012-024.

Winter Weather Advisory from 6 PM this evening to noon MDT
Thursday for WYZ013-023.

&&

SHORT TERM...Hattings
LONG TERM...Skrbac
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 26, 1:27 AM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
227 AM MDT Wed Apr 26 2017

WYZ001>020-022>030-271200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
227 AM MDT Wed Apr 26 2017

...WINTER WEATHER ADVISORY FOR MUCH OF WESTERN WYOMING THIS
AFTERNOON INTO TUESDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight...

Snow will spread back into western Wyoming today and tonight.
Please see Winter Weather Products and forecasts for details.

Isolated thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thursday and Friday...A slowly evolving cold storm system will
develop over the Great Basin and spread widespread cold rain or
snow across much of the area. Significant snowfall is possible
across parts of the area, especially around Central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts or other significant
weather.

In the hours before

Special weather statement, Apr 26, 1:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
234 PM MDT WED APR 26 2017

WYZ003>008-262100-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Cody Foothills-Southwest Big Horn Basin-Bighorn Mountains
West-
234 PM MDT WED APR 26 2017

...SPECIAL WEATHER STATEMENT...

At 231 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 13 miles north of Otto to 9 miles northwest of Legend
Rock State Petroglyph Site. Movement was east at 30 mph.

Small hail and winds in excess of 30 mph will be possible with these
storms.

Thunderstorms will be near...  Gooseberry Creek and Legend Rock
State Petroglyph Site around 245 PM MDT.

Other locations impacted by these storms include Bighorn Canyon
National Recreation Area, Greybull South Big Horn County Airport,
Foster Gulch Golf Course, and Cowley North Big Horn County Airport,

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Anticipate possible slick road
conditions if hail accumulates on road surfaces.

&&

LAT...LON 4497 10796 4376 10822 4379 10885 4381 10886
      4382 10882 4383 10883 4384 10882 4384 10886
      4496 10855
TIME...MOT...LOC 2031Z 253DEG 27KT 4459 10834 4388 10877

Lipson
Special weather statement, Apr 26, 1:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
257 PM MDT WED APR 26 2017

WYZ001-262130-
Yellowstone National Park-
257 PM MDT WED APR 26 2017

...SPECIAL WEATHER STATEMENT...

At 254 PM MDT, Doppler radar was tracking a thunderstorm 10 miles
southwest of Island Park Reservoir, which is 11 miles east of Idmon,
moving northeast at 15 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

This storm will remain over mainly rural areas of western Park and
northwestern Teton Counties, including Old Faithful in
Yellowstone National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Anticipate possible slick road
conditions if hail accumulates on road surfaces.

&&

LAT...LON 4476 11106 4478 11103 4483 11080 4416 11077
      4416 11105
TIME...MOT...LOC 2054Z 231DEG 13KT 4431 11167

Lipson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
April 26, 2:00 PM MST to April 28, 4:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. Some the highest amounts included 23 inches at the Jackson Hole Ski Resort and 29 inches at the Grand Targhee SNOTEL.

Winter Storm, Jackson Hole

When
April 26, 3:00 PM MST to April 28, 4:00 AM MST
Where
Jackson Hole forecast zone
Reported by
CoCoRaHS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

A CocoRAHS spotter reported 11 inches of snow at Moose. Snowfall amounts across the Jackson Valley were very elevation dependent with the city of Jackson only receiving 1.4 inches of snow since the snow mixed with rain at times.

Winter Storm, Lander Foothills

When
April 27, 12:00 AM MST to April 28, 10:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The official spotter at the Lander airport measured 7.7 inches of new snow. Snowfall amounts around Lander generally ranged from 2 to 6 inches with higher amounts closer to Sinks Canyon State Park. However, most of the main roads were mainly wet with the high late April sun angle melting the snow on paved surfaces.

Winter Storm, Green Mountains & Rattlesnake Range

When
April 27, 3:00 AM MST to April 28, 7:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
NWS Employee
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A NWS Employee measured 8 inches of snow at Beaver Rim. 8 inches of snow also fell in Jeffrey City. During the height of the storm, US 287 was closed between Lander and Muddy Gap.

Winter Storm, Salt River & Wyoming Ranges

When
April 27, 3:00 AM MST to April 28, 5:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At the Blind Bull SNOTEL, 15 inches of new snow fell. At Commisary Ridge, 21 inches of snow were measured.

Winter Storm, Absaroka Mountains

When
April 27, 5:00 AM MST to April 28, 5:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in some of the higher elevations of the Absaroka Mountains. Some of the higher amounts included 25 inches at the Marquette SNOTEL and 19 inches at the Kirwin SNOTEL.

Winter Storm, Bighorn Mountains Southeast

When
April 27, 11:00 AM MST to April 28, 5:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy snow fell throughout the eastern slopes of the Bighorn range. Some of the highest amounts included 20 inches at the Little Goose SNOTEL site and 19 inches at the Soldier Park SNOTEL.

Winter Storm, Wind River Mountains East

When
April 27, 2:00 PM MST to April 29, 12:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A favorable moist upslope flow and chilly temperatures brought very heavy snow to the eastern slopes of the Wind River Range. There were several locations with over 2 feet of new snow with Townsend Creek having the most with 33 inches of new snow. A spotter at Atlantic City measured 24.5 inches of new snow. Even a bit lower in elevation, there was 17 inches of snow in Sinks Canyon State Park.

Winter Storm, Wind River Basin

When
April 27, 3:00 PM MST to April 28, 10:00 PM MST
Where
Wind River Basin forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Wind River Basin. The highest amounts were above 5500 feet with 9.9 inches of snow measured at WFO Riverton. Across the city of Riverton, there was anywhere from 4 to 8 inches of snow. However, since much of the snow fell during the daytime, there was never the total amounts of snow on the ground. In addition, many of the roads remained mainly wet through much of the event.

Winter Storm, Northeast Johnson County

When
April 27, 4:00 PM MST to April 28, 6:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Trained spotters measured anywhere from 3.5 to 13 inches across Northern Johnson County, with the highest amounts in the foothills of the Bighorn range.

Winter Storm, Southeast Johnson County

When
April 27, 5:00 PM MST to April 28, 6:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Anywhere from 6 to 12 inches of snow was measured across southern Johnson county.

Winter Storm, Natrona County Lower Elevations

When
April 27, 10:00 PM MST to April 28, 10:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A trained spotter measured 7 inches of snow 5 miles south-southwest of Casper, in the foothills of Casper Mountain. Amounts dropped quickly closer to downtown where amounts were generally less than 3 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685629, 685633, 685667, 685669, 685682, 685616, 685618, 685646, 685655, 685621, 685622, 685677.